Depression Home > Zoloft Overdose
If you take more Zoloft than your doctor prescribes, you could overdose on the medication. Common symptoms of a Zoloft overdose may include vomiting, increased heart rate, and drowsiness. Overdosing on Zoloft can lead to serious health problems -- in about 1 percent of cases, such overdoses can lead to loss of life. If you overdose on Zoloft, seek medical attention immediately.
Zoloft® (sertraline hydrochloride) is a medication that is used to treat a number of conditions within the brain. As with all medicines, it is possible for a person to overdose on Zoloft. The Zoloft overdose effects will vary depending on a number of factors, including how much Zoloft is taken and if it is taken with any other medicines.
If a person overdoses on Zoloft, the symptoms can vary. The most common Zoloft overdose symptoms include:
- Increased heart rate (tachycardia) or slow heart rate (bradycardia)
- Shakiness (tremor).
Other Zoloft overdose symptoms may include, but are not limited to:
Loss of life following a Zoloft overdose has been reported in about 1 percent of cases. The risk of death is significantly higher when the overdose also includes other medicines.
The treatment for a Zoloft overdose will vary. If the overdose was recent, the healthcare provider may administer certain medicines or place a tube into the stomach to "pump the stomach." Treatment may also involve supportive care. This type of care consists of treating the symptoms that occur as a result of the overdose. For example, supportive treatment options for a Zoloft overdose may include:
- Fluids through an intravenous line (IV)
- Medicines to increase blood pressure, control an irregular heart rhythm, or control seizures
- Closely monitoring the heart and lungs
- A breathing tube to help with breathing
- Other treatments based on complications that occur.
If you believe that you may have overdosed on Zoloft, seek medical attention right away.